Opana: Side Effects, Signs of Abuse & Overdose
Opana Statistics & Drug Schedule
Over 1 million prescriptions were written in 2012 for the powerful opioid narcotic pain reliever Opana, also known by its generic name oxymorphone.
The Drug Enforcement Administration, or DEA, classifies Opana as a Schedule II controlled substance due to its high diversion, abuse, and dependency potential.
Prescription opioid drugs are some of the most highly abused drugs in the United States, as the National Survey on Drug Use and Health (NSDUH) reported that at the time of the 2014 survey approximately 4.3 million Americans (aged 12 and older) were currently abusing prescription painkillers like Opana. These powerful opioid drugs are highly addictive, as they not only reduce pain, but induce a sense of euphoria and relaxation that may be desirable, and regular use can lead to drug dependency and addiction. The National Institute on Drug Abuse (NIDA) estimates that more than 2 million people in the United States suffer from a prescription opioid-related substance use disorder.
How Opana Is Abused
Opana comes in an octagon-shaped tablet in either an extended-release (Opana ER) or immediate-release format that may be swallowed, chewed, or crushed and then snorted, smoked, or injected. On the street, it is known by many names, such as:
- Stop signs
- New blues
- Pink lady
- Mrs. O
- Blue heaven
- The O bomb
- Pink O
- Pink heaven
- Orgasna IR
When abused, Opana slows down some of the functions of the central nervous system that are related to the stress response, such as heart rate, blood pressure, breathing rate, and anxiety level. Even when used exactly as prescribed for pain relief, a person can develop a tolerance, need to take more of it to get relief, and potentially become dependent on Opana, per the labeling and drug information published by the U.S. Food and Drug Abuse Administration (FDA). The risk for dependency increases if an individual is taking the drug for nonmedical purposes (i.e., recreationally to get high).
Once someone becomes dependent on Opana, medical detox is often the safest and smoothest way to get the drug out of the body. Suddenly stopping Opana use can induce an opioid withdrawal syndrome with intense withdrawal symptoms. With medical detox, withdrawal can be managed with medications and psychological support.
Behavioral therapies, support groups, and counseling sessions as well as holistic methods can help to promote long-term recovery.
Range of Opana Abuse
Like with other prescription opioids, the DEA postulates that oxymorphone is most frequently abused by young white males. The NSDUH of 2014 reported that the most common age demographic of those who abuse prescription opioid drugs was 18-25.
Opana abuse specifically may have spiked after OxyContin (oxycodone) was reformulated in 2010, making it harder to abuse. This led individuals to switch to Opana, as it is a more easily altered opioid drug, Reuters reports. In 2013, the makers of Opana and Opana ER, Endo Pharmaceuticals, tried to make Opana abuse-deterrent and petitioned the FDA to restrict the sale of generic forms of oxymorphone that didn’t have these safeguards in place. The FDA denied the petition, and generic oxymorphone may still be easily altered to be abused for recreational purposes via injecting or snorting the drug.
The DEA reported that 1.2 million oxymorphone prescriptions were dispensed in 2012 for the treatment of pain.
Opana changes people’s brain chemistry related to how they feel pain, process reward, and feel pleasure. Over time, with continued use, first a tolerance and then a dependence can form. Drug dependence is both physical and psychological, as an individual who suffers from it likely experiences drug cravings, trouble feeling happy or relaxed, or difficult sleeping easily without the drug. In addition, an individual may suffer from physical withdrawal symptoms that are like a really bad case of the flu.
An imbalance of some of the brain’s chemical messengers is created from the regular presence of opioid drugs in the system, which fill opioid receptors and induce a surge of some of these neurotransmitters that are responsible for feelings of pleasure, mood regulation, decision-making abilities, and motivation. When Opana is then removed from the body after a dependence has formed, the brain struggles to restore balance, causing some undesirable side effects that may entice an individual to continue taking the drug and lead to compulsive drug abuse, or addiction.
Signs of Opana Addiction
Opana intoxication is not that dissimilar from being drunk on alcohol. Individuals may slur their speech, stagger around or fall down, make poor choices, take bigger risks, have fewer inhibitions, engage in risky sexual behaviors, have slowed reflexes and short-term memory lapses, be unable to think clearly, be drowsy, and have impaired motor coordination. Those who are addicted to Opana are unable to control drug usage, which means they can’t control the amount of Opana they abuse at one time, how often they abuse it, or for how long. They may try, and fail, to stop using Opana on their own several times.
Mood swings and irregular sleeping and eating habits may be common, as Opana abuse can interfere with sleep patterns and suppress appetite, which may cause weight fluctuation as well. Those battling Opana addiction may retreat into themselves, be secretive, and withdrawn. They may stop joining or engaging in activities that used to be important to them as well. Social circles may dwindle to just those who are also abusing drugs, and most of their time may be spent getting Opana, using it, and recovering from the drug. They may not be as productive at work or school, and have a lot of absences.
Those battling drug addiction may continue to use the drug even though doing so will likely have negative social, emotional, or physical consequences. They may also use Opana in situations that could put them at risk for accident, injury, or legal trouble.
Increased tolerance to Opana, requiring higher doses of the drug, and physical dependence are also possible warning signs of an addiction. Individuals dependent on and battling Opana addiction are likely to suffer from opioid withdrawal symptoms as the drug leaves the body. These symptoms may include anxiety, depression, irritability, restlessness, tremors, high blood pressure and heart rate, nausea, vomiting, diarrhea, dilated pupils, runny nose, tearing, yawning, insomnia, muscle and joint pain, fever, chills, sweating, and agitation. These symptoms likely start within about 14 hours or so of the last dose of Opana, since oxymorphone has a half-life of 7-9 hours, according to the journal Practical Pain Management.
Medical detox can help an individual manage detox by easing some of the withdrawal symptoms with the aid of pharmaceutical tools like buprenorphine products or other medications. It is possible to be physically dependent on Opana without being addicted to it, although dependency is a potential sign of addiction. Addiction is classified as a brain disease that is treated with detox, therapy, and counseling in a comprehensive substance abuse treatment program.
Opana Overdose Potential
Opioid overdose is a major problem in the United States that the Centers for Disease Control and Prevention (CDC) calls an epidemic, as 78 people die every day as the result of an opioid overdose. More than half of these deaths involve a prescription opioid like Opana.
One of the hazards that Opana represents is that, per milligram, it is more potent than oxycodone (OxyContin), Reuters publishes. Individuals who are used to taking this OxyContin recreationally may take too much Opana at one time, which can cause a person’s breathing rate to slow down too much and even stop altogether.
An overdose is when a drug overwhelms a person’s system and can no longer be metabolized, causing vital systems, like respiration and cardiovascular functions, to shut down. The DEA reports the following as signs of an oxymorphone overdose that require immediate medical attention:
- Blue tinge to skin, lips, or nails
- Pinpoint pupils
- Significant drowsiness
- Irregular heart rate, pulse, and/or blood pressure
- Chest pain
- Clammy and/or cold skin
- Limp muscles
- Numbness in extremities, like the hands and feet
- Slow breathing or trouble breathing
- Loss of consciousness and coma
Altering Opana ER by chewing or crushing and then snorting, smoking, or injecting it, circumvents the drug’s extended-release format, meaning that the entire dosage of the drug enters the bloodstream at once. This can result in a life-threatening overdose as well.
In 2014, over 14,000 Americans died from a prescription opioid overdose, according to the CDC. Opioid overdose is preventable with the help of medical detox and a comprehensive substance abuse treatment program. Treatment should address the root causes of drug abuse and help an individual to learn what may have led to drug abuse in the first place. In addition, treatment should teach new strategies for avoiding potential use triggers and coping with stress and everyday life. Peer support groups offer long-term support that can help individuals to maintain abstinence.
Overdose is reversible in some cases with the help of an opioid antagonist like Narcan (naloxone) that many first responders carry. If an Opana overdose is suspected, call 911 immediately. Prompt medical care can decrease the likelihood of death and other long-term complications.
Take Our Substance Abuse Self-Assessment
Take our free, 5-minute substance abuse self-assessment below if you think you or someone you love might be struggling with substance abuse. The evaluation consists of 11 yes or no questions that are intended to be used as an informational tool to assess the severity and probability of a substance use disorder. The test is free, confidential, and no personal information is needed to receive the result.